MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ACCOLADE 132 SIZE 4.5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH ACCOLADE 132 SIZE 4.5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 6020-4535
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Inflammation (1932); Injury (2348); Reaction (2414)
Date of Event 04/30/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the product history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other events for the lot referenced.Device evaluation is anticipated but not yet begun.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
Patient had revision hip surgery because broken primary stem.Update 06-may-2019: rep provided an operative report for the (b)(6) 2019 revision which cites: "failed left total hip arthroplasty with complete resorption of the trunnion and significant metallosis diffusely about the hip coupled with significantly weak bone secondary to the metallosis.Polyethylene was removed which had an abnormal color to it secondary to the metallosis.Significantly worn posteriorly; however, there was no complete loss of polyethylene." rep also provided pre- and post-revision x-rays and reported that no further information will be released by the hospital or surgeon.Update: "black tissue was noted in the patient intra-operatively, pseudo-tumor was reported, no elevated ion levels and there was wear and discoloration of the liner reported.".
 
Additional Manufacturer Narrative
An event regarding wear/fretting/metallosis/altr (reported pseudotumor) involving an accolade stem mated with an unknown metal head was reported.The wear and metallosis event was confirmed based on the returned device and primary and revision operative reports and x-rays provided.Reported pseudotumor was not confirmed.Methods and results: device evaluation and results: material analysis of the returned device has concluded that the wear observed on the hip stem trunnion and neck is consistent with loss of the taper lock between the stem trunnion and the femoral head.Eds showed the stem was consistent with an astm f1813 alloy.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Clinician review: a review of the provided primary and revision operative reports and x-rays by a clinical consultant indicated: no clinical or past medical history, or documentation between the(b)(6) 2009 and (b)(6) 2019 operative reports is available.There are no patient demographics and no surgical pathology report is available.The delay in the revision surgery from the apparent disassociation of the head/trunnion junction likely resulted in the ¿significant metalosis¿ noted at revision surgery as the trunnion continued to articulate with the metal head and/or the acetabular rim.No cause can be determined for the apparent loss of the trunnion /head interface locking which occurred ten years after implantation based upon the information available for review.The subsequent metalosis and intraoperative description of pathology was contributed to by the delay in surgical intervention.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: material analysis of the returned device has concluded that the wear observed on the hip stem trunnion and neck is consistent with loss of the taper lock between the stem trunnion and the femoral head.Eds showed the stem was consistent with an astm f1813 alloy.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.A review of the provided medical records and x-rays by a clinical consultant indicated: no clinical or past medical history, or documentation between the (b)(6) 2009 and (b)(6) 2019 operative reports is available.There are no patient demographics and no surgical pathology report is available.The delay in the revision surgery from the apparent disassociation of the head/trunnion junction likely resulted in the ¿significant metalosis¿ noted at revision surgery as the trunnion continued to articulate with the metal head and/or the acetabular rim.No cause can be determined for the apparent loss of the trunnion /head interface locking which occurred ten years after implantation based upon the information available for review.The subsequent metalosis and intraoperative description of pathology was contributed to by the delay in surgical intervention.While the disassociation, fretting and metallosis events were confirmed based on the returned product and provided primary and revision operative reports and x-rays, the exact cause of the event could not be determined because insufficient information was provided.Additional information including lot and catalog details of all mated devices, patient medical history, patient demographics and surgical pathology reports are needed to fully investigate the event.If further information becomes available, this investigation will be re-opened.
 
Event or Problem Description
Patient had revision hip surgery because broken primary stem.Update (b)(6) n019: rep provided an operative report for the (b)(6) 2019 revision which cites: "failed left total hip arthroplasty with complete resorption of the trunnion and significant metallosis diffusely about the hip coupled with significantly weak bone secondary to the metallosis polyethylene was removed which had an abnormal color to it secondary to the metallosis significantly worn posteriorly; however, there was no complete loss of polyethylene." rep also provided pre- and post-revision x-rays and reported that no further information will be released by the hospital or surgeon.Update: "black tissue was noted in the patient intra-operatively, pseudo-tumor was reported, no elevated ion levels and there was wear and discoloration of the liner reported".

Brand Name
ACCOLADE 132 SIZE 4.5
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8649406
Report Number0002249697-2019-02113
Device Sequence Number14208238
Product Code LPH
UDI-Device Identifier04546540510631
UDI-Public04546540510631
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2013
Device Catalogue Number6020-4535
Device Lot Number28248802
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/13/2019
Initial Date Received by Manufacturer 05/01/2019
Supplement Date Received by Manufacturer08/13/2019
Initial Report FDA Received Date05/29/2019
Supplement Report FDA Received Date09/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age70 YR